Hail, Yuma
- When
- June 26, 6:30 PM MST
- Where
- Yuma County, 3 mi ESE of Vernon
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.913, -102.228
Pea to dime size hail reported at location. Time is radar estimated.
A line of thunderstorms developed in eastern Colorado that moved eastward toward the CO/KS border. Thunderstorms yielded hail up to golf ball size and wind gusts up to 55 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A line of thunderstorms developed in eastern Colorado that moved eastward toward the CO/KS border. Thunderstorms yielded hail up to golf ball size and wind gusts up to 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 26, 6:15 PM MST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 715 PM MDT Fri Jun 26 2020 .UPDATE... Issued at 712 PM MDT Fri Jun 26 2020 A Severe Thunderstorm Watch has been issued for our Southwestern Nebraska and Northwestern Kansas counties. The watch will be in effect through 3 a.m. MDT. Gusty winds, blowing dust resulting in reduced visibility, hail to quarter size, and locally heavy rainfall will be possible with any storms. A Severe Thunderstorm Watch remains in effect for Yuma, Kit Carson, and Cheyenne counties in Colorado until 9 p.m. MDT. && .SHORT TERM...(This evening through Saturday) Issued at 126 PM MDT Fri Jun 26 2020 As of 2 pm CDT...1 pm MDT...skies across the Tri-State Region are clear. Temperatures are in the low to upper 80s with winds generally from the north to northeast at 5-15 mph, occasionally gusting to 25 mph. At the surface, a cold front passed through this morning. The cold front is currently located roughly from Phillipsburg, Kansas to Syracuse, KS or so but has become quite diffuse and hard to pinpoint the location. A surface trough/axis of low pressure is also located across western Kansas and into eastern Colorado. A shortwave trough...albeit weak...is moving across Utah and Colorado right now. Latest radar and satellite trends indicate storms developing over the Rockies, particularly the Front Range in the NWS Boulder forecast area. These are the storms are expected to eventually move through the NWS Goodland area. Severe Thunderstorm Watch 306 has now been issued for all counties across eastern Colorado through 9 pm MDT tonight. For this afternoon, anticipating quiet weather for the most part. Current mesoanalysis indicates instability is building across the area. However, there is a large amount of MLCIN...up to -100 to -150 J/kg of CIN...that will limit any convective activity until later. For this evening, this is when we are expecting storms to progress across the forecast area. Storms forming along the Rockies will eventually start forming a common cold pool, leading to formation of a larger complex or two. It is these complexes that we need to worry about. Environment is favorable for severe storms. First, instability consists of SBCape of 1000-2000 J/kg, 850-500 mb lapse rates of 8 C/km, and DCape of 1000-1500 J/kg. Shear is also favorable for severe weather with 0-6 km effective bulk shear projected to be around 35-45 kts and 0-3 km SRH of 100-150 m2/s2. The amount of instability and shear will allow for storms to be severe as they move in from the west. Due to the nature of the storms as they move in (a complex), anticipate wind gusts to 70 mph and blowing dust to be the primary threats with these storms. Storms may also be capable of smaller hail (quarter size or less), brief heavy downpours, and frequent cloud to ground lightning. Storms are expected to begin moving into eastern Colorado between 4- 6 pm MDT, crossing into Kansas between 6-8 pm MDT, and exiting into north central kansas by 2 am MDT. There may be some other storms that form over northwest Kansas ahead of the main complex. These elevated storms could form around midnight MDT and would be capable of hail to the size quarters and heavy rainfall. Am not anticipating a flash flood threat to develop as a result of the storms moving at a higher pace, but any areas that observe repeated rounds of rain could see a few instances of high water in ditches. For Saturday, the main focus is once again on potential storms. The setup is almost identical to today's forecast...storms should form along the Rockies and gradually spread east, forming into a larger complex along the way. Severe weather indices may actually be slightly better for Saturday with SBCape of 1750-2250 J/kg, 850-500 mb lapse rates of 8-8.5 C/km, 0-6 km effective bulk shear of 30-40 kts, and 0-3 km helicity 100-200 m2/s2. The main threats will once again be damaging winds, with secondary threats of blowing dust, large hail, and heavy downpours. It will also be interesting to see how Friday's storms will impact the environment for Saturday's storms, so there is a little uncertainty on how all of this will play out. Regardless, all need to keep a close watch on the weather for Friday and Saturday as multiple rounds of storms are possible during the evening hours. .LONG TERM...(Sunday through Friday) Issued at 226 PM MDT Fri Jun 26 2020 For the extended period, the models start out showing an upper air ridge over the local area on Sunday. Models also show an upper level low traveling in from Pacific Northwest U.S. while another upper level low starts to travel down into the Northeastern U.S on Sunday. This setup causes an upper air ridge to reside over the Plains between two upper air troughs on Sunday and Monday. On Tuesday, models show the front side of western upper air trough to move over CO then advancing over the Tri-State area late Tuesday into Wednesday. The trough lifts to the north on Thursday while an upper air high develops over western TX. An upper air shortwave trough also passes over the Tri-State area late Thursday into Friday. The aforementioned upper air high gradually moves northward going into Friday. At the surface, dry conditions are expected throughout the CWA at the beginning of the week. However, isolated showers and thunderstorms cannot be ruled entirely at this time Sunday and Monday. Showers and thunderstorms chances return Tuesday evening and these chances increase on Wednesday across the CWA as a cold front moves through the area. Thursday and Friday also show chances for showers and thunderstorms associated with the upper air shortwave trough coming through the area. There is a possibility for elevated fire weather for the western counties of the CWA for Sunday through Tuesday as forecasted RH values begin to drop Sunday below 20%, but current models show wind gust speeds expected below the 25 mph threshold at this time. Sunday and Monday should see a return of highs reaching the upper 90s across the CWA with some parts hitting possibly 100 degrees. Middle 90s are the expected Tuesday's high temps. Wednesday and Thursday's high temps for the CWA will return to the upper 80s and lower 90s as precipitation cools the area. High temps for Friday across the CWA are expected to be in the lower 90s. Overnight low temps for the CWA are expected to range between the middle 50s and the upper 60s over the forecast period with the eastern counties of the CWA possibly reaching lower 70s on Monday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 528 PM MDT Fri Jun 26 2020 VFR conditions are expected to prevail at KGLD terminal through much of the forecast period. A few strong to severe storms will be possible in the vicinity of the terminal this evening. Any storms that move through will have the potential to produce locally heavy rain, hail, gusty winds, and blowing dust. Visibilities may be reduced for a time due to blowing dust and heavy rain. Due to confidence in coverage of storms, have opted to maintain a tempo group at this time for storms. As storms move through the region, winds are expected to shift to the west. Winds will become northwesterly around 05Z at 8kts, continuing to transition to the north-northeast after midnight. At KMCK terminal, VFR conditions are expected to persist through much of the forecast period. Showers and thunderstorms will be possible in the vicinity of the terminal around 03Z and into the evening. Any storms that develop will have the potential to produce heavy rain, gusty winds, blowing dust, and hail. Confidence in overall coverage at KMCK is a little less certain, so made mention of vicinity storms. Storm chances will diminish around 09Z. As storms move out, stratus may develop which could result in lowered ceilings. Brought down ceilings a little around 09Z but kept at VFR for now due to uncertainty. Winds will become light and variable through the overnight hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...AW SHORT TERM...RRH LONG TERM...MRC AVIATION...AW
Hazardous Weather Outlook National Weather Service Goodland KS 712 PM MDT Fri Jun 26 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280115- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 712 PM MDT Fri Jun 26 2020 /812 PM CDT Fri Jun 26 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY... Storms are ongoing in Eastern Colorado and Southwest Nebraska this evening. These storms will continue to move from west to east over the next several hours. A Severe Thunderstorm Watch remains in effect until 9 PM MDT for Yuma, Kit Carson, and Cheyenne counties in Colorado. A Severe Thunderstorm Watch remains in effect for Southwestern Nebraska and Northwestern Kansas until 3 AM MDT. The main threat with any storms will be wind gusts to 70 MPH, reduced visibility due to blowing dust, hail up to quarters in diameter, and locally heavy rain. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... On Saturday, another round of strong to possibly severe thunderstorms will move into the Tri-State Area from the west between 4 and 6 PM MDT. Hail up to quarter size and wind gusts around 70 MPH will be the main threats. Elevated to near critical fire weather conditions are expected Sunday, Monday, and Tuesday afternoons across East Central Colorado into parts of West Central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Any reports of hail, wind gusts, blowing dust, reduced visibility, or wind damage are appreciated.
Special Weather Statement National Weather Service Goodland KS 625 PM MDT Fri Jun 26 2020 NEZ079-270115- Dundy NE- 625 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DUNDY COUNTY UNTIL 715 PM MDT... At 624 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Haigler, or 14 miles east of Wray, moving east at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Haigler and Parks. This storm will impact areas along and just north of Highway 34 between Haigler and Benkelman. LAT...LON 4000 10159 4000 10203 4020 10204 4023 10159 TIME...MOT...LOC 0024Z 266DEG 6KT 4008 10195 Vincent
Special Weather Statement National Weather Service Goodland KS 639 PM MDT Fri Jun 26 2020 COZ090-270130- Yuma County CO- 639 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 730 PM MDT... At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Eckley, or 15 miles southwest of Wray, moving east at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Wray and Vernon. This includes Highway 385 between mile markers 226 and 246. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 3987 10256 4004 10256 4014 10215 3982 10213 TIME...MOT...LOC 0039Z 261DEG 12KT 3996 10248 Vincent
Special Weather Statement National Weather Service Goodland KS 655 PM MDT Fri Jun 26 2020 COZ090-270200- Yuma County CO- 655 PM MDT Fri Jun 26 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 800 PM MDT... At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Arickaree School, or 22 miles southwest of Yuma, moving east at 20 mph. Nickel size hail and wind gusts up to 55 mph are possible with this storm. Locations impacted include... Joes, Abarr, Heartstrong and Kirk. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for northeastern Colorado. LAT...LON 3998 10280 3998 10253 3960 10252 3967 10280 TIME...MOT...LOC 0055Z 282DEG 15KT 3985 10297 Vincent
Special Weather Statement
National Weather Service Goodland KS
721 PM MDT Fri Jun 26 2020
COZ090-KSZ001-270200-
Yuma County CO-Cheyenne KS-
721 PM MDT Fri Jun 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO AND NORTHWESTERN CHEYENNE COUNTIES IN
NORTHWESTERN KANSAS UNTIL 800 PM MDT/900 PM CDT/...
At 720 PM MDT/820 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Wray, moving east at 10 mph.
Nickel size hail and wind gusts up to 55 mph are possible with this
storm.
Locations impacted include...
Beecher Island and Vernon.
This includes Highway 385 between mile markers 223 and 237.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northeastern Colorado. A Severe Thunderstorm Watch also
remains in effect until 300 AM MDT/400 AM CDT/ for northwestern
Kansas.
LAT...LON 4000 10193 3970 10193 3982 10238 3999 10239
4000 10208
TIME...MOT...LOC 0120Z 266DEG 8KT 3990 10222
VincentThe Goodland radar (KGLD), 76 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
2 hail. Local standard time, as filed.
Pea to dime size hail reported at location. Time is radar estimated.
Pea to quarter size hail first reported at location followed 5 minutes later by a report of golf ball sized hail. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901352, 901350.